(CNN) -- Patients in 23 states could have been exposed to tainted medications that are being linked to dangerous fungal meningitis infections, health officials announced Thursday, October 4th.
According to the U.S. Centers for Disease Control and Prevention, 35 people in six states now meet the criteria for a non-contagious, fungal form of meningitis, up from 26 just a day ago.
"Tragically at least five deaths have been reported," said Dr. Benjamin Park, from the CDC's Division of Foodborne, Waterborne, and Environmental Diseases. He said all 35 patients sickened so far meet the criteria for having a fungal infection and five have tested positive for the fungus.
Each one of these patients had been injected with a preservative-free steroid called methylprednisolone acetate manufactured by New England Compounding Center (NECC) in Framingham Massachusetts, according to U.S. Food and Drug Administration and CDC officials.
Park says 25 patients in Tennessee were sickened, and three have died. Virginia is reporting four cases including one death; Florida has two cases; Maryland has two cases, including 1 death; and North Carolina and Indiana have one case each.
NECC voluntarily recalled three lots of steroids last week and voluntarily shut down production at the entire facility on Wednesday, according to Ilisa Bernstein, director of the FDA's Center for Drug Evaluation and Research.
The FDA is advising all health care professionals who may have NECC medications to not use any products from NECC until the investigation is over.
Health officials say approximately 75 medical facilities in 23 states have received products from NECC.
Those states are California, Connecticut, Florida, Georgia, Idaho, Illinois, Indiana, Maryland, Michigan, Minnesota, North Carolina, New Hampshire, New Jersey, Nevada, New York, Ohio, Pennsylvania, Rhode Island, South Carolina, Tennessee, Virginia, Texas and West Virginia.
The FDA could not say how many patients may be have been exposed to this possibly contaminated steroid. Bernstein said she did not know how many doses were in each of the three lots of the drug. She emphasized that the investigation is still ongoing.
Federal health inspectors began inspecting the NECC plant on Monday. One of the inspectors said he saw foreign material in one unopened vial, but the investigation is not yet complete.
After analyzing the foreign material under a microscope, it was determined to be a fungal matter. Further tests to determine what type of fungus this may be is still under way.
Park said the CDC is only aware of infections for epidural injections that came from one of the three lots in questions.
Fungal meningitis is "quite a rare infection," said Park, but it's is not a required reportable illness, so it's unclear how often these types of infections occur.
Dr. William Schaffner, chairman of the Department of Preventive Medicine at Vanderbilt University Medical Center, told CNN that fungal infections are not usually mild. He said when funguses invade small blood vessels they can cause them to clot or bleed, which can lead to symptoms of small strokes.
Other symptoms of meningitis to look out for are include fever, chills, new or worsening headache and stiff neck, said Schaffner.
He and Park recommended that anyone who may recently have received a steroid injection in the lower back and is concerned should contact their physician or clinic to see if the clinic may have used products from the contaminated medication lots.
If someone is experiencing any symptoms, they should seek medical attention immediately. The earlier a patient gets treatment, the more likely he or she will survive.
Patients are treated with antifungal medication, which is given intravenously so patients have to be admitted to the hospital -- at least in the beginning, said Park. He added that patients may need to be treated for months.
CNN Medical Producer Trish Henry contributed to this report.